Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Studies in the representation theory of finite semigroups


Author: Yechezkel Zalcstein
Journal: Trans. Amer. Math. Soc. 161 (1971), 71-87
MSC: Primary 20.90
MathSciNet review: 0283104
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is a continuation of [14], developing the representation theory of finite semigroups further. The main result, Theorem 1.24, states that if the group of units U of a mapping semigroup (X, S) is multiply transitive with a sufficiently high degree of transitivity, then for certain irreducible characters $ \chi $ of U, $ \chi $ can be ``extended'' formally to an irreducible character of S. This yields a partial generalization of a well-known theorem of Frobenius on the characters of multiply-transitive groups and provides the first nontrivial explicit formula for an irreducible character of a finite semigroup. The paper also contains preliminary results on the ``spectrum'' (i.e., the set of ranks of the various elements) of a mapping semigroup.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20.90

Retrieve articles in all journals with MSC: 20.90


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1971-0283104-2
PII: S 0002-9947(1971)0283104-2
Keywords: Finite semigroup, irreducible representation, character, K-transitive
Article copyright: © Copyright 1971 American Mathematical Society